Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 652, NWS Jackson, MS

August 4, 2003Lowndes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 4, 2003, 8:51 PM CDT for Lowndes County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 8:51 PM CDT (01:51 UTC)
Expired
Aug 4, 2003, 9:35 PM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Lowndes County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1508 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WUUS54 KJAN 050151
SVRJAN
MSC087-050235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
852 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 935 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHWEST OF GOLDEN TRIANGLE AIRPORT...
  MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR GOLDEN TRIANGLE AIRPORT...ARTESIA AT 855 PM CDT

DAMAGING WINDS CAN BE EXPECTED. GO TO A SAFE PLACE NOW AND REMAIN
PROTECTED UNTIL THE STORM HAS PASSED.

WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3342 8828 3336 8828 3328 8836 3328 8854
          3336 8863 3349 8867 3354 8850

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 PM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, Aug 4, 3:00 PM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT MON AUG 4 2003

CONVECTION IS GETTING A LITTLE SLOWER START ACROSS OUR AREA THIS
AFTERNOON BUT LATEST LOOK AT THE RADAR INDICATES SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING OVER CENTRAL MISSISSIPPI. EXPECT
CONVECTION TO CONTINUE INTO THE EVENING AS OUR MOIST AIRMASS
CONTINUES TO DESTABILIZE THE REMAINDER OF THE AFTERNOON. LATEST
300MB RUC ANALYSIS HAS THE NOSE OF A JET STREAK MOVING INTO NRN
MISSISSIPPI WHICH WILL AID THE DEVELOPMENT OF SEVERE STORMS THIS
AFTN ACROSS NRN MISSISSIPPI. THE THREAT FOR SEVERE THUNDERSTORMS
SHOULD REMAIN MORE ISOLATED OVER OUR AREA. REFER TO OUR HWO FOR
ADDITIONAL INFORMATION CONCERNING THE POTENTIAL FOR SEVERE WX.

MODELS AGREE THAT THE UPPER TROUGH OVER THE ERN CONUS WILL DRIFT
EAST THROUGH WEDNESDAY AS THE CLOSED UPPER LOW OVER THE GREAT LAKES
REGION LIFTS TO THE NORTHEAST. THEY ALSO PEG A SHORTWAVE MOVING
ACROSS OUR AREA TUESDAY. DIFFERENCES OCCUR AT THE SURFACE AND THE
EVOLUTION OF A LOW PRESSURE CENTER THAT THE GFS MOVES RAPIDLY EAST
TUESDAY NIGHT WITH A TRAILING COLD FRONT INTO NRN MISSISSIPPI. WL
DOWNPLAY THE LOW BUT GO WITH A GENERAL TROUGH THAT WL RESULT IN
CONTINUED HIGHER POPS ACROSS OUR NRN COUNTIES THROUGH WEDNESDAY. THE
GFS PROGGS A STRONGER SHORTWAVE SLIDING SOUTH OVER OUR AREA LATE
THURSDAY THAT WILL DEEPEN THE UPPER TROUGH OVER US AND DRIVE THE
WEAK SFC TROUGH TO THE SOUTH INTO OUR AREA.

EXTENDED: FRI-MON THIS WEAK TROUGH WILL DRIFT SOUTH THROUGH THE AREA
FRIDAY. THE GFS PUSHES THE TROUGH TO THE COAST BY FRIDAY MORNING BUT
WL OPT FOR A SLOWER MOVEMENT AND HOLD POPS IN FOR THE WHOLE AREA
FRIDAY. DRIER AIR WILL FILTER INTO THE REGION BEHIND THE TROUGH WITH
DEW PT TEMPERATURES LOWERING INTO THE MID 60S ACROSS OUR NORTHERN
ZONES AND UPPER 60S SOUTH. ANOTHER SHORTWAVE WILL MOVE ACROSS THE
AREA SATURDAY BUT MOISTURE IS EXPECTED TO BE LIMITED AND WL LEAVE
OUT MENTION OF POPS FOR NOW. THE DRY TREND WILL LAST THROUGH SUNDAY.
YET ANOTHER SHORTWAVE WILL DROP SOUTH OVER THE AREA MONDAY. THIS
SHORTWAVE WILL TAKE A MORE SOUTHERLY TRACK OVER THE ARKLATEX REGION.
ENOUGH MOISTURE IS EXPECTED TO BE AVAILABLE TO DEVELOP A FEW STORMS
OVER OUR SE ARKANSAS COUNTIES AND LOUISIANA PARISHES SO HAVE
INTRODUCED SLGT CHC POPS IN FOR MONDAY AFTN OVER THE WESTERN PORTION
OF THE CWA.

PRELIM NUMBERS...
JAN BB 072/090 072/090 072 22342
    BBBBB 092/071 092/071 093/070 092/070 090 44332211102
MEI BB 071/090 071/090 070 22343
    BBBBB 092/070 092/068 093/067 092/068 091 43332211101

22
Hazardous weather outlook, Aug 4, 3:48 PM CDT, 5 hours 3 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
052048-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CDT MON AUG 04 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
ENTIRE AREA THIS AFTERNOON AND EVENING AND AGAIN ON TUESDAY.
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE PRIMARILY NORTH OF
THE INTERSTATE 20 CORRIDOR.

A SERIES OF MID LEVEL DISTURBANCES WILL MOVE INTO THE LOWER
MISSISSIPPI RIVER VALLEY THIS AFTERNOON THROUGH TUESDAY. WITH A
MOIST AND UNSTABLE ATMOSPHERE IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY DURING THE HEAT OF
THE DAY.  THE MID-LEVEL WIND FIELDS ASSOCIATED WITH THESE
DISTURBANCES WILL BE STRONG ENOUGH TO SUPPORT ORGANIZED
THUNDERSTORM DEVELOPMENT AND ISOLATED SEVERE WEATHER.

THIS AFTERNOON AND EVENING...THE FAVORED AREA FOR SEVERE STORMS
WILL BE EAST OF A LINE FROM GRENADA TO FOREST TO QUITMAN
MISSISSIPPI. THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM WILL
BE DAMAGING WINDS IN EXCESS OF 60 MPH AND SMALL HAIL.  THE
THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET.

TONIGHT AND TUESDAY...A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL
APPROACH EXTREME SOUTHEAST ARKANSAS AND NORTHERN MISSISSIPPI
EARLY TUESDAY MORNING.	THESE SHOWERS AND THUNDERSTORMS WILL
LIKELY WEAKEN AS THEY MOVE INTO THE REGION AND REDEVELOP DURING
THE DAY TUESDAY.  THE FAVORED AREA FOR SEVERE THUNDERSTORMS
DEVELOPMENT WILL BE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR.  AGAIN...THE PRIMARY THREAT WILL BE WIND GUSTS IN
EXCESS OF 60 MPH AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 4, 4:33 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
433 PM CDT MON AUG 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0355 PM    3 E TALLULAH              LA   WIND DAMAGE
08/02/03   MADISON LA                     A FEW TREES DOWN REPORTED
                                          BY MADISON LA PARISH EMA.

0728 AM    PHILADELPHIA              MS   WIND DAMAGE
08/03/03   NESHOBA                        A FEW TREES DOWN REPORTED
                                          BY NESHOBA COUNTY EMA.

0300 PM    ACKERMAN                  MS   WIND DAMAGE
08/03/03   CHOCTAW                        SEVERAL OUTAGES CAUSED BY
                                          TREE LIMBS DOWN ON POWER
                                          LINES.  REPORTED BY 4
                                          COUNTY ELECTRIC POWER
                                          ASSOCIATION.

0315 PM    STARKVILLE                MS   WIND DAMAGE
08/03/03   OKTIBBEHA                      SEVERAL OUTAGES CAUSED BY
                                          TREE LIMBS DOWN ON POWER
                                          LINES.  REPORTED BY 4
                                          COUNTY ELECTRIC POWER
                                          ASSOCIATION.

0455 PM    COLLINS                   MS   WIND DAMAGE
08/03/03   COVINGTON                      A FEW TREES DOWN REPORTED
                                          BY COVINGTON COUNTY EMA.

0515 PM                              MS   WIND DAMAGE
08/03/03   YAZOO                          A FEW LIMBS DOWN ON POWER
                                          LINES.  REPORTED BY YAZOO
                                          VALLEY ELECTRIC POWER
                                          ASSOCIATION.

0520 PM    MADISON                   MS   WIND DAMAGE
08/03/03   MADISON                        A FEW LIMBS DOWN ON
                                          POWERLINES.  REPORTED BY
                                          ENTERGY.

0530 PM    MOSELLE                   MS   WIND DAMAGE
08/03/03   JONES                          SCATTERED OUTAGES CAUSED
                                          BY TREE LIMBS DOWN ON
                                          POWER LINES.  REPORTED BY
                                          DIXIE ELECTRIC POWER
                                          ASSOCIATION.

0530 PM    VICKSBURG                 MS   WIND DAMAGE
08/03/03   WARREN                         MANY CUSTOMERS WITHOUT
                                          POWER DUE TO TREE LIMBS
                                          DOWN ON POWER LINES.
                                          SOME WIND DAMAGE TO POWER
                                          POLES AS WELL.  ABOUT
                                          17,000 CUSTOMERS WITHOUT
                                          POWER IN SERVICE AREA
                                          OVER WEEKEND.  REPORTED
                                          BY ENTERGY.

0550 PM    CLINTON                   MS   WIND DAMAGE
08/03/03   HINDS                          TREE LIMBS DOWN ON POWER
                                          LINES.  REPORTED BY
                                          ENTERGY.

0610 PM    JACKSON                   MS   WIND DAMAGE
08/03/03   HINDS                          SEVERAL OUTAGES CAUSED BY
                                          TREE LIMBS DOWN ON POWER
                                          LINES.  REPORTED BY
                                          ENTERGY.

0650 PM                              MS   WIND DAMAGE
08/03/03   RANKIN                         FEW OUTAGES CAUSED BY
                                          LIMBS DOWN ON POWER LINES
                                          IN SOUTHERN PART OF
                                          COUNTY.  REPORTED BY
                                          SOUTHERN PINE ELECTRIC
                                          POWER ASSOCIATION.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:24 PM CDTSevere Thunderstorm WarningJANLauderdale46 min
Aug 4, 7:58 PM CDTSevere Thunderstorm WarningJANClarke47 min
Aug 4, 8:50 PM CDTSevere Thunderstorm WarningJANKemper45 min
Aug 4, 8:55 PM CDTSevere Thunderstorm WarningJANNoxubee45 min
Aug 4, 11:24 PM CDTSevere Thunderstorm WarningJANOktibbeha61 min
Aug 5, 3:40 AM CDTSevere Thunderstorm WarningJANLowndes45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.